Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Apr 1, 2004, 5:17 PM PST for Los Angeles County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2004, 5:17 PM PST (01:17 UTC)
- Expired
- Apr 1, 2004, 5:45 PM PST
- In force
- 28 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 37 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
775 WUUS56 KLOX 020117 SVRLOX CAC037-020145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 515 PM PST THU APR 1 2004 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 545 PM PST * AT 513 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WHITTIER...OR ABOUT 6 MILES WEST OF LA HABRA...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEAR NORWALK AT 530 PM PST REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN OXNARD. LAT...LON 3407 11799 3400 11819 3371 11807 3380 11783
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 1:40 PM PST, 3 hours 37 minutes earlier.
Area forecast discussion, Apr 1, 1:40 PM PST, 3 hours 37 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 140 PM PST THU APR 1 2004 .SHORT TERM...UPPER LOW CURRENTLY OVER NEVADA WILL BE THE MAIN WEATHER INTEREST FOR THE NEXT 48 HOURS AT LEAST. BOTH THE GFS AND ETA ARE PRETTY SIMILAR WITH THE PLACEMENT AND MOVEMENT, BUT THE GFS IS SLIGHTLY DEEPER AND COLDER AND NOT QUITE AS MOIST AS THE ETA. EITHER WAY, ENOUGH MOISTURE AND INSTABILITY EXISTS FOR A CHANCE OF SHOWERS AND STORMS OVER THE MOUNTAINS AND ANTELOPE VALLEY FRI-SAT. WHETHER ANY OF THESE SHOWERS DRIFTS OVER INTO THE COASTAL AREAS SOUTH OF POINT CONCEPTION IS REALLY TOUGH TO CALL. WERE GOING TO LEAVE THOSE AREAS OUT OF THE ACTION FOR NOW, BUT LATER SHIFTS CAN REVISE THIS IF THE ETA APPEARS TO BE THE MODEL OF CHOICE. MARINE LYR UP TO ALMOST 7000 FEET THIS AFTERNOON AND THE INVERSION IS GETTING EXTREMELY WEAK. BUT SINCE THE CLOUDS HAVE STUCK IT OUT THIS AFTERNOON, THEY WILL LIKELY LINGER OVERNIGHT AND WELL INTO FRIDAY BEFORE BREAKING UP. IN THE MEANTIME, IVE ADDED IN SPRINKLES TO THE FORECAST FOR LATER TONIGHT AND FRIDAY MORNING AS THE DEEP MARINE LYR AND PVA ALOFT MIGHT BE ENOUGH TO GENERATE SOME WETNESS AT THE SURFACE. ON RARE OCCASIONS THESE MARINE LYR SHOWERS CAN BE HEAVY ENOUGH TO GENERATE MEASURABLE RAIN AT LOWER ELEVATIONS, BUT WILL LEAVE POPS OUT FOR NOW. IF WE DO GET MEASURABLE, THE AREAS USUALLY AT GREATEST RISK ARE THE FOOTHILLS OF THE SAN GABRIEL MOUNTAINS. WINDS KICKED UP TO ABOVE ADVISORY LEVELS IN THE ANTELOPE VALLEY TODAY. THESE SHOULD START TO DIMINISH A FEW HOURS AFTER SUNSET. BOTH MODELS SHOW THE CORE OF THE UPPER JET RIGHT OVER THE SBA MOUNTAINS THIS EVENING. THIS SHOULD TRANSLATE INTO SOME PRETTY GUSTY NORTH TO NORTHWEST WINDS THERE TONIGHT, POSSIBLY EXTENDING EAST INTO VENTURA AND LA COUNTY MOUNTAINS. WILL HAVE TO MONITOR FOR POSSIBLE ADVISORY LEVEL WINDS THERE. ANOTHER COOL DAY EXPECTED FRIDAY WITH HIGHS IN THE 60S AT LOWER ELEVATIONS AND 40S AND 50S IN THE MOUNTAINS. A DEGREE OR TWO WARMER SATURDAY WITH A LITTLE MORE SUN. THE EXCEPTION TO THIS BEING THE CENTRAL COAST, WHERE A SOUTHERLY SURGE OF MARINE LYR CLOUDS OVERNIGHT WILL KEEP TEMPS COOLER THERE SAT. MODELS SHOW THE UPPER LOW LEAVING THE AREA SATURDAY NIGHT WITH DRY AND SLIGHTLY WARMER WEATHER SUNDAY. .LONG TERM...A WEAK UPPER RIDGE WILL WARM THINGS UP SLIGHTLY MONDAY AND TUESDAY, FOLLOWED BY A VERY WEAK TROF LATE TUESDAY AND WEDNESDAY. OF COURSE, THIS IS ALL DEPENDENT ON THE EASTWARD MOVEMENT OF THE CUTOFF UPPER LOW AND CONFIDENCE THIS FAR OUT IS STILL QUITE LOW. WITH GRADIENTS GENERALLY STAYING ONSHORE AND BOUNDARY LAYER TEMPS RETURNING TO NORMAL, WE SHOULD SEE THE MARINE LYR RETURNING IN MOST AREAS MONDAY AND TUESDAY. && .LOX WATCHES/WARNINGS/ADVISORIES... GALE WARNING/SMALL CRAFT ADVISORY (SEE LAXCWFLOX). WIND ADVISORY (SEE LAXNPWLOX). && WOFFORD
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.